Ask a doctor

Can Botox Cause Incontinence?

I had 30 units of botox injected between my eyes. About a week later I started to have uncontrolled voiding. Can that happpen and does it go away?

Doctor Answers (8)

Botulinum Toxin (Dysport and Botox) and incontinence are not likely related

+1

If Botulinum Toxin (Dysport and Botox) is injected into the bladder, incontinence is a possibility but I  have nerver heard of this happening with remote injections in the doses you have described.


Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

BOTOX does not cause incontinence

+1

I have never heard of BOTOX causing incontinence.  You should speak with your primary physician.  It is most likely caused by something else.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 20 reviews

Botox in face has nothing to do with incontinence

+1

The botox injected in facial muscles stays there. It is almost impossible for the medicine to reach distant sites. Hence the lack of correlation between the injection & the voiding problem.

Khaled El-Hoshy, MD
Detroit Dermatologic Surgeon

You might also like...

Botox does not affect bladder muscles after glabella injection

+1

Botox action is localized.  There is no mechanism of Botox injected into the glabella to affect the sphincter muscles of the bladder.  I would recommend a consultation with your primary care physician or a urologist to determine if there are other causes of urgency or increased voiding. 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox for glabella will not create incontinence of urine

+1

There has been no evidence that Botox will affect distant neuormuscular effects.  I can not conceive of any mechnism that would explain glabellar Botox injections with an effect on urinary incontinence.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox and urinary incontinence - unlikely

+1

I suspect the onset of urinary incontinence after your Botox treatment is purely coincidental.  In fact, Botox is used in certain cases to treat urinary incontinence.  I agree that you ought to be evaluated by a urologist. 

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Botox and incontinence

+1


I completely agree with Dr Aldea. Botulism toxin acts on the muscles where it is injected, it is not known to migrate remotely and target non-injected muscles. A urology evaluation would be prudent.

Purvisha Patel, MD
Germantown Dermatologist
5.0 out of 5 stars 3 reviews

Botox and Incontinence - EXTREMELY Unlikely

+1

Regarding: " Can botox cause incontinence?  I had 30 units of botox injected between my eyes. About a week later I started to have uncontrolled voiding. Can that happpen and does it go away?"

Botox weakens the muscle into which it is injected. The small amounts of Botox used in Plastic Surgery bind to the muscle immediately and do NOT circulate through the body. 30 Units of Botox placed in the glabella will NOT migrate to the bladder. (BUT, for the sake of argument, if Botox did migrate, why would it spare all the muscles between the glabella and the bladder? Why wouldn't you have weakness of the arms, diaphragm, heart, abdominal and back muscles (as are seen in a nerve gas attack?)

In compliance to strict safety and our very busy legal industry, Allergan, the producer of Botox, instructs Plastic surgeons NOT to inject Botox in people with known neuromuscular disorders (such as Eaton Lambert, Lou Gehrig (AMIL) disease, Marthena Gravis etc) in whom the muscles may be much more sensitive to Botox.

Your best bet is to see a Urologist and be worked up for it.

Dr. Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.